Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 31, NWS Dodge City, KS

September 15, 200627 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Sep 15, 2006, 1:38 PM CDT for 27 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2006, 1:38 PM CDT (18:38 UTC)
Expired
Sep 15, 2006, 7:00 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 151838
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
138 PM CDT FRI SEP 15 2006

...EXPECT STRONG AND GUSTY WINDS THIS AFTERNOON...

.A TIGHT PRESSURE GRADIENT ACROSS WESTERN KANSAS WILL RESULT IN
VERY STRONG WINDS TODAY.

KSZ030-031-043>046-061>066-074>081-084>090-160000-
/O.NEW.KDDC.WI.Y.0031.060915T1838Z-060916T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
138 PM CDT FRI SEP 15 2006 /1238 PM MDT FRI SEP 15 2006/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

SOUTH TO SOUTHWEST WINDS WILL BLOW AT 30 TO 35 MPH THIS
AFTERNOON...OCCASIONALLY GUSTING OVER 40 MPH.
 
A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

12
1 follow-up statement
000 
WWUS73 KDDC 160000
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI SEP 15 2006

...STRONG WINDS ARE SUBSIDING THIS EVENING...

.THE GUSTY SOUTH WINDS THAT PROMPTED THE WIND ADVISORY FOR
SOUTHWEST KANSAS ARE DIMINISHING TO BELOW ADVISORY CRITERIA SPEEDS
AS WE APPROACH SUNSET. 

KSZ030-031-043>046-061>066-074>081-084>090-160100-
/O.EXP.KDDC.WI.Y.0031.000000T0000Z-060916T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
700 PM CDT FRI SEP 15 2006 /600 PM MDT FRI SEP 15 2006/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING. 

$$

GERARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Sep 14, 2:49 PM CDT, 22 hours 49 minutes earlier.

Area forecast discussion, Sep 14, 2:49 PM CDT, 22 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT THU SEP 14 2006

.DISCUSSION...

DAYS 1-2...

THE CHALLENGE OF THE DAY CENTERS AROUND THE TIMING OF A STRONG COLD
FRONT LATE IN THE DAY 2 PERIOD.

THE SURFACE ANALYSIS FROM 18Z SHOWED A WELL ORGANIZED COLD FRONT
WELL TO OUR NORTHWEST...FROM NCENTRAL NORTH DAKOTA SOUTHWESTWARD TO
NEAR KRIW IN CENTRAL WYOMING...THEN BACK NORTHWEST TO A LOW IN
EXTREME SOUTHWESTERN MONTANA.  A TROUGH OF LOW PRESSURE EXTENDED
FROM NW SOUTH DAKOTA THROUGH THE EASTERN SLOPES OF THE COLORADO
ROCKIES...INTO NORTHEASTERN NEW MEXICO.   THIS COLD FRONT SHOULD
DIVE SOUTH FASTER IN WESTERN PORTION...AS THE 5H ANAL SHOWED
STRONG HEIGHT FALLS OUT WEST IN IDAHO AND OREGON.  THIS SHOULD ALLOW
THE COLD FRONT TO BECOME MORE NNE TO SSW ORIENTED...PUMPING UP WARM
DRY AIR INTO SOUTHWEST KANSAS TONIGHT AND FRIDAY.  FRIDAY AND
SATURDAY SHOULD BOTH BE WARM...BUT SATURDAY LOOKS THE WARMEST WITH
MORE COMPRESSION AS THE FRONT APPROACHES.  THINK THE COLD FRONT
WILL PLOW SOUTHEAST THROUGH OUR CWA SATURDAY NIGHT...AND BY THAT
TIME...MOST OF THE AVAILABLE MOISTURE TO TAP WILL BE EAST OF OUR
AREA.  SO...ONLY GOING WITH 20 POPS FOR ANY PARTICULAR TIME THROUGH
48 HOURS.  20 POPS THIS EVENING ACROSS THE WESTERN HALF OF OUR CWA
FOR UNSTABLE CONDITIONS DEVELOPING...A FEW STORMS WERE ALREADY
FORMING IN THE TEXAS PANHANDLE AT 19:30Z AND MOVING NORTH-
NORTHEASTWARD.

PUT IN 20 POPS FRIDAY AFTERNOON IN THE EAST AND SOUTH FOR POSSIBLE
SEVERE DRYLINE CONVECTION INTO FRIDAY EVENING...THEN 20 POPS LATE
SATURDAY IN THE EASTERN 1/2 AS THE FRONT APPROACHES.  CAN NOT GET
EXCITED ABOUT QPF RIGHT NOW...AS ACTIVITY WILL BE SCATTERED AT MOST
AND RAPIDLY MOVING.  THUS...WIDESPREAD QPF WILL BE HARD TO COME
BY.

MODELS VARY ON HOW FAST TO BRING THE COLD FRONT THROUGH.  THE WRF IS
THE FASTEST AND GFS/EC SLOWER AND MORE IN LINE WITH EACH OTHER.  FOR
THE MOST PART...FOLLOWED THE SLOWER SOLUTION AND WENT WITH LOWER
POPS.

DAYS 3-7...

TODAYS MAIN CHALLENGES ARE PRIMARILY TEMPERATURES.  APPEARS
AS IF SECOND SURGE OF COOLER AIR BEHIND LARGE MIDWEST STORM SYSTEM
WILL MAKE ITS WAY INTO WESTERN AND CENTRAL KANSAS EARLY MONDAY.
A SECONDARY CHALLENGE WILL BE LOW CLOUD COVER WITH THIS SECOND SURGE
OF COOLER AIR...BUT APPEARS AS IF BULK LOW CLOUDINESS SHOULD REMAIN
NORTHEAST OF THE CWA.  AM LOOKING FOR A GRADIENT IN HIGHS FROM
SOUTHWEST TO NORTHEAST FROM LOWER 70S TO MID 60S.  ONCE THE SURFACE
HIGH MOVES EAST...WILL SEE A RETURN FLOW TO THE SOUTHEAST AND A
GRADUAL WARM UP IN TEMPS. BEYOND TUESDAY...MUCH UNCERTAINTY EXISTS
WITH THE NEXT PACIFIC SYSTEM MOVING IN.  STRENGTHENING LEE TROUGH
SHOULD RESULT REGARDLESS OF THE H5 PATTERN OF LOWERING HEIGHTS OUT
WEST.  TO SUM UP...NO PRECIP IN THE GRIDS THROUGH DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  67  94 /   0  20  20  20
GCK  64  90  65  89 /  20   0   0  10
EHA  63  87  61  87 /  20   0   0  10
LBL  64  89  66  91 /  20  20  20  10
HYS  64  88  66  92 /   0  20  20  20
P28  63  88  67  95 /   0  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/25
Hazardous weather outlook, Sep 15, 4:21 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT FRI SEP 15 2006

KSZ043-044-061>063-074>076-084-085-161000-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-STANTON-
STEVENS-
421 AM CDT (321 AM MDT) FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-045-046-064-065-077>079-086-161000-
EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-NESS-PAWNEE-RUSH-SEWARD-TREGO-
421 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS MAY BE NEEDED AFTER 5 PM.

KSZ066-080-081-087>090-161000-
BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-STAFFORD-
421 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS MAY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH
TONIGHT.

FINCH

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.